Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2019, 3:15 AM CDT for Woodson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2019, 3:15 AM CDT (08:15 UTC)
- Expired
- Apr 29, 2019, 4:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Woodson County, KS
The radar
The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 3:30 AM CDT | TSTM WND DMG | 2 N Yates Center, KS | POWER LINES DOWN JUST NORTH OF YATES CENTER |
| Apr 29, 3:30 AM CDT | TSTM WND DMG | 2 N Yates Center, KS | POWER LINES DOWN JUST NORTH OF YATES CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 653 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
812
WUUS53 KICT 290815
SVRICT
KSC207-290900-
/O.NEW.KICT.SV.W.0039.190429T0815Z-190429T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
315 AM CDT Mon Apr 29 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Woodson County in southeastern Kansas...
* Until 400 AM CDT.
* At 315 AM CDT, severe thunderstorms were located along a line
extending from near John Redmond Reservoir to near Gridley to 8
miles southeast of Hamilton, moving east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yates Center, Toronto, Neosho Falls, Cross Timbers State Park,
Toronto Lake, Batesville, Rose and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0815Z 274DEG 59KT 3823 9587 3807 9591 3789 9607
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
665
WWUS53 KICT 290829
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
329 AM CDT Mon Apr 29 2019
KSC207-290900-
/O.CON.KICT.SV.W.0039.000000T0000Z-190429T0900Z/
Woodson KS-
329 AM CDT Mon Apr 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR WOODSON COUNTY...
At 328 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Le Roy to near Neosho Falls to
near Yates Center, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Yates Center, Toronto, Neosho Falls, Cross Timbers State Park,
Toronto Lake, Batesville, Rose and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0828Z 281DEG 61KT 3815 9559 3799 9563 3782 9579
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
LAWSON291 WWUS53 KICT 290842 SVSICT Severe Weather Statement National Weather Service Wichita KS 342 AM CDT Mon Apr 29 2019 KSC207-290900- /O.CON.KICT.SV.W.0039.000000T0000Z-190429T0900Z/ Woodson KS- 342 AM CDT Mon Apr 29 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR WOODSON COUNTY... At 342 AM CDT, severe thunderstorms were located along a line extending from Colony to Iola to Buffalo, moving southeast at 55 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Yates Center, Toronto, Neosho Falls, Cross Timbers State Park, Toronto Lake, Batesville, Rose and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552 TIME...MOT...LOC 0842Z 298DEG 49KT 3809 9538 3793 9542 3771 9569 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ LAWSON
578
WWUS53 KICT 290854
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
354 AM CDT Mon Apr 29 2019
KSC207-290903-
/O.EXP.KICT.SV.W.0039.000000T0000Z-190429T0900Z/
Woodson KS-
354 AM CDT Mon Apr 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY WILL EXPIRE AT
400 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.
LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0853Z 274DEG 59KT 3808 9516 3792 9520 3770 9548
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:06 AM CDT, 9 minutes earlier.
Area forecast discussion, Apr 29, 3:06 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 306 AM CDT Mon Apr 29 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 324 PM CDT Sun Apr 28 2019 A challenging forecast in the short term, especially surrounding chances for strong and severe thunderstorms this evening and overnight tonight. Later this evening, a cold front is expected to make its way southeastward across Kansas from western Nebraska/northeast Colorado. Ahead of this front, a strong southerly low-level jet will advect moisture into the region from the Gulf of Mexico, which will promote thunderstorm development given the available instability and daytime heating during the day today. The two main challenges will be the timing and intensity of these storms. Most models all generally show the greatest instability, at least initially, across south central Kansas with MUCAPE in excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and steep mid-level lapse rates of around 8C/km or so. By around 06z, the more favorable parameters shift to central Kansas where impressive frontogenetical forcing is expected along/ahead of the front. Thus, thinking that a bit of initial development is possible in south central/southeast Kansas this evening before a second round of perhaps stronger storms develop along the boundary further north in central Kansas. Environmental conditions continue to favor more of a hail and wind threat in the stronger/severe storms that do develop, though an isolated tornado cannot be completely ruled out given the abundance of low-level helicity but fairly high forecast LCL heights. Localized flooding could also be a concern. Forecast precipitable water values around 1.4in are well above climo, so storms are likely to dump very heavy rainfall. Have held off on a flood watch for now, but certainly flooding could be possible in low-lying and flood prone areas. Once the front makes it through much of the area overnight, it is then expected to stall as it stretches across Missouri, far southeast Kansas, and central Oklahoma. Overrunning moisture will continue to support lingering showers and storms across southeast Kansas during the day on tomorrow and then become more widespread across the CWA tomorrow evening-overnight. Fairly challenging temperature forecast for tomorrow as well. Most guidance is quite a bit warmer than the going forecast but still think the limiting factor will be the extent of cloud cover and northerly flow over the area. Therefore, despite some small tweaks, have kept most of the temps in tact for tomorrow in favor of the cooler/more extensive cloud cover scenario. By Tuesday, a mid/upper shortwave will quickly race across the state, continuing shower/storm chances that could bring more rounds of heavy rain to southeast Kansas. Strong to severe storms will be possible during the afternoon/evening hours both days, with the greatest severe weather threat in south central Kansas on Monday and southeast Kansas on Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 324 PM CDT Sun Apr 28 2019 By the middle of the week, the weather will remain unsettled with continued chances for showers and thunderstorms Wednesday-early Thursday morning. At this time, severe weather does not appear likely in favor of more marginal thunderstorms and showers. Temperatures will remain slightly below normal throughout the week this week, rebounding back into the low 70s by Friday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 303 AM CDT Mon Apr 29 2019 TSRA will continue to push across south-central and southeast Kansas, posing a threat of gusty/erratic winds and hail. MVFR or lower CIGS/VIS will accompany this activity, followed by a wind shift out of the north. The threat of TSRA will return this evening. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 52 68 51 / 20 70 80 40 Hutchinson 63 48 64 46 / 10 60 80 30 Newton 63 48 63 47 / 20 60 80 40 ElDorado 65 52 67 50 / 30 70 80 50 Winfield-KWLD 68 56 70 53 / 30 70 80 50 Russell 61 43 58 41 / 10 60 70 20 Great Bend 62 44 59 42 / 10 60 70 20 Salina 63 46 60 45 / 10 60 80 20 McPherson 63 47 62 45 / 10 60 80 30 Coffeyville 73 60 73 59 / 40 60 80 80 Chanute 69 57 72 55 / 40 70 80 80 Iola 68 57 71 54 / 40 70 80 80 Parsons-KPPF 72 59 73 57 / 40 60 80 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...RM
Hazardous weather outlook, Apr 28, 9:57 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 957 PM CDT Sun Apr 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 957 PM CDT Sun Apr 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A cluster of thunderstorms will push east southeast across portions of central and south-central Kansas through the overnight hours. The primary threats will be wind gusts of 60-70 mph, hail up to golfball size, and heavy rain. A low-end tornado threat may exist, especially across south-central Kansas. Severe Thunderstorm Watch 109 is in effect for this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Multiple rounds of thunderstorms are in the forecast from Monday afternoon through Thursday morning. A few severe storms with quarter sized hail and 60mph wind gusts will be possible in south central Kansas on Monday and in southeast Kansas on Tuesday. Flooding will also be a concern through the first half of the week, as very heavy rainfall is expected in these storms. Wednesday into Thursday, showers and thunderstorms will be lighter. Some of these storms could be locally strong with small hail and winds up to 50 mph possible. An isolated severe thunderstorm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight, especially in central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 29, 1:51 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST PARTRIDGE 37.97N 98.09W
04/29/2019 M60 MPH RENO KS TRAINED SPOTTER
DIME SIZE HAIL OCCURRED AS WELL.
&&
MARTINSpecial weather statement, Apr 29, 2:03 AM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Wichita KS 203 AM CDT Mon Apr 29 2019 KSZ067-068-083-290730- Reno KS-Harvey KS-Sedgwick KS- 203 AM CDT Mon Apr 29 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Reno County in south central Kansas... Harvey County in south central Kansas... Northern Sedgwick County in south central Kansas... * Until 230 AM CDT. * At 201 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Buhler... moving east at 40 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Newton, Park City, Valley Center, Hesston, Halstead, North Newton, Sedgwick, Buhler, Haven, Burrton, Mount Hope, Bentley, Walton, Yoder and Newton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central and central Kansas. LAT...LON 3782 9793 3817 9781 3817 9715 3782 9716 TIME...MOT...LOC 0702Z 270DEG 34KT 3811 9774 METZGER
Local storm report, Apr 29, 2:38 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM HAIL 2 S MOUNT HOPE 37.84N 97.66W
04/29/2019 M1.25 INCH SEDGWICK KS TRAINED SPOTTER
&&
MARTINLocal storm report, Apr 29, 2:43 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND GST 3 ESE BEL AIRE 37.75N 97.22W
04/29/2019 M60 MPH SEDGWICK KS ASOS
PEAK WIND GUST FROM THUNDERSTORM OUTFLOW AT
JABARA AIRPORT.
&&
MARTINLocal storm report, Apr 29, 3:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND GST 2 N EUREKA 37.85N 96.29W
04/29/2019 M61 MPH GREENWOOD KS ASOS
PEAK WIND GUST MEASURED AT THE EUREKA
AIRPORT.
&&
MARTINLocal storm report, Apr 29, 3:12 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND GST 6 ESE MADISON 38.11N 96.03W
04/29/2019 E60 MPH GREENWOOD KS EMERGENCY MNGR
PEA SIZE HAIL OCCURRED AS WELL.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| Apr 28, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 62 min |
| Apr 28, 11:09 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 36 min |
| Apr 28, 11:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Apr 28, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 56 min |
| Apr 28, 11:56 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Apr 29, 12:14 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 46 min |
| Apr 29, 12:34 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Apr 29, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Sedgwick | 52 min |
| Apr 29, 12:41 AM CDT | Special Weather Statement | ICT | Marion | 34 min |
| Apr 29, 1:05 AM CDT | Special Weather Statement | ICT | Rice | 25 min |
| Apr 29, 1:17 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 43 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 53 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 33 min |
| Apr 29, 1:50 AM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Apr 29, 2:03 AM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| Apr 29, 2:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 67 min |
| Apr 29, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| Apr 29, 2:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 40 min |
| Apr 29, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 32 min |
| Apr 29, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 58 min |
| Apr 29, 3:34 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.